Skip to main content

Fungal meningitis

The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently coordinating a multistate investigation of fungal meningitis among patients who received injections with potentially contaminated products from New England Compounding Center (NECC).

We've answered common questions from patients about this outbreak.

Am I at risk?

These infections are associated with potentially contaminated medicines. These medicines were produced by New England Compounding Center (NECC).

What should I do?

If you have had an epidural steroid injection or other steroid injection since May 21, 2012 and have symptoms of fungal meningitis, such as:

  • new or worsening headache,
  • fever,
  • sensitivity to light,
  • stiff neck,
  • new weakness or numbness in any part of your body,
  • slurred speech or
  • increased pain, redness or swelling at your injection site,

please contact your care provider immediately.

Are patients who did not receive an injection at risk?

No. Fungal meningitis is not transmitted from person to person.


Source: Centers for Disease Control and Prevention; Minnesota Department of Health
Reviewed by: Cindy Larson, infection preventionist, United Hospital
First Published: 10/12/2012
Last Reviewed: 10/16/2012